South Dakota, 2020

Flash Flood and Hail in South Dakota, May 23, 2020

May 23, 2020 · NWS UNR · 10 events in 2 counties and zones

A thunderstorm became severe in the Badlands area and tracked slowly north-northeast across parts of Jackson and Haakon Counties, eventually becoming a line of storms. The storms produced large hail and three to five inches of rain that caused flash flooding across portions of Haakon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe in the Badlands area and tracked slowly north-northeast across parts of Jackson and Haakon Counties, eventually becoming a line of storms. The storms produced large hail and three to five inches of rain that caused flash flooding across portions of Haakon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 1:13 PM MST, 15 minutes earlier.

Area forecast discussion, May 23, 1:13 PM MST, 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
213 PM MDT Sat May 23 2020

.DISCUSSION...(This Evening Through Saturday)
Issued at 212 PM MDT Sat May 23 2020

Upper level analysis has the forecast area in southwest flow,
with an upper low over western Wyoming/eastern Idaho and another low
further north over Canada. Both of these upper lows are creating a
long wave trough down the Rockies, allowing Pacific moisture to
stream up from the southwest. At the surface, a nearly stationary
boundary is draped from north to south from Manitoba, to
northwestern South Dakota, down into northwestern Colorado. Ahead of
this boundary, strong southerly flow is bringing gulf moisture into
the area. Latest radar shows storms firing along boundary and
convergence zone. Expect storms to keep redeveloping along the
boundary and move north throughout the evening. Hi-res models
continue to show training storms, with over an 1-2" QPF through this
evening and with PWs 150% of average, have issued a flash flood
watch. Low level jet develops this evening, leading to continued
convection over west central and south central South Dakota tonight.

Sunday will be breezy and cooler with some showers possible due to
cold advection aloft. Although much of the area will see dry weather
on Monday, there is a chance of showers over the Black Hills, with
showers and possibly a thunderstorm over parts of southwestern into
south central South Dakota. Tuesday and Wednesday will be dry and
warmer, but low chances of showers and storms return for the end of
the week into the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1145 AM MDT Sat May 23 2020

Scattered showers and thunderstorms will continue from the Black
Hills into northwestern South Dakota this afternoon with areas of
MVFR ceilings. These showers and thunderstorms will increase in
coverage during the afternoon and evening, with some storms
containing large hail, strong winds, heavy rain, and MVFR to IFR
conditions, especially from the Black Hills into northwest and
west central SD. Thunderstorms are expected to slowly push
eastward overnight, with some storms lingering into Sunday
morning.

&&

.HYDROLOGY...
Issued at 212 PM MDT Sat May 23 2020

Training storms near and along the stationary front, may lead to
flash flooding over the next several hours. Potential rainfall
from hi-res models indicate patchy areas of 1.5 to 3 inch rainfall
amounts. With PWs over 150% of average, will continue flash flood
watch for the Black Hills and northwestern South Dakota through
late this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until midnight MDT tonight for SDZ001-002-
     012>014-024>026-028-031-032-072-073.

WY...None.
&&

DISCUSSION...MLS
AVIATION...7/MLS
HYDROLOGY...MLS
Hazardous weather outlook, May 23, 11:00 AM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1200 PM MDT Sat May 23 2020

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1200 PM MDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Showers and a few thunderstorms will be possible across
northeastern Wyoming. A few stronger thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected over the weekend.
Severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>026-028-031-032-072-073-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
1200 PM MDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected this afternoon and
tonight. Primary hazards will be large hail, damaging winds, and
heavy rainfall that could produce flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected over the next
several days. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041>044-046-047-049-074-241300-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
1200 PM MDT Sat May 23 2020 /100 PM CDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected across western and
south central South Dakota. Some of these storms may contain
large hail, damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected over the next
several days. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 23, 12:42 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
142 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             4 NW FOUR CORNERS       44.12N 104.20W
05/23/2020  E1.00 INCH       WESTON             WY   PUBLIC

&&

EVENT NUMBER UNR2001619

ME
Local storm report, May 23, 12:53 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
153 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             13 WNW HEREFORD         44.46N 103.13W
05/23/2020  E1.00 INCH       MEADE              SD   PUBLIC

&&

EVENT NUMBER UNR2001620

ME
Local storm report, May 23, 12:55 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             11 SW CHEYENNE CROSSING 44.20N 104.03W
05/23/2020  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2001621

ME
Special weather statement, May 23, 1:05 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
205 PM MDT Sat May 23 2020

WYZ057-071-232030-
Northeastern Crook WY-Wyoming Black Hills WY-
205 PM MDT Sat May 23 2020

...STRONG THUNDERSTORM OVER EAST CENTRAL CROOK COUNTY...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Sundance, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.

Locations impacted include...
Aladdin, Bear Lodge Campground and Cook Lake.

This includes Interstate 90 in Wyoming between Mile Markers 190 and
203.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

LAT...LON 4439 10418 4443 10442 4473 10444 4471 10407
TIME...MOT...LOC 2004Z 181DEG 22KT 4446 10431

Carstens
Local storm report, May 23, 1:08 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             6 W OWANKA              44.03N 102.71W
05/23/2020  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

EVENT NUMBER UNR2001622

ME
Local storm report, May 23, 1:26 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             1 NNW SUMMERSET         44.20N 103.35W
05/23/2020  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2001623

ME

The radar

The Rapid City radar (KUDX), 82 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 flash flood. Local standard time, as filed.

Hail, Jackson

When
May 23, 1:28 PM MST
Where
Jackson County, Interior
Measured
0.88 in hail
Reported by
Public
Coordinates
43.720, -101.980

Hail, Jackson

When
May 23, 1:58 PM MST
Where
Jackson County, 4 mi W of Cactus Flats
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -101.980

Hail, Jackson

When
May 23, 2:24 PM MST to 2:34 PM MST
Where
Jackson County, 3 mi WNW of Cottonwood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.987, -101.956

Hail, Haakon

When
May 23, 3:24 PM MST
Where
Haakon County, 10.45 mi W of Philip
Measured
1.75 in hail
Reported by
Public
Coordinates
44.030, -101.880

Hail, Haakon

When
May 23, 4:07 PM MST
Where
Haakon County, 14.92 mi SW of Milesville
Measured
1 in hail
Reported by
Public
Coordinates
44.310, -101.900

Hail, Haakon

When
May 23, 4:24 PM MST
Where
Haakon County, 6.53 mi WSW of Milesville
Measured
0.88 in hail
Reported by
Public
Coordinates
44.410, -101.790

Hail, Haakon

When
May 23, 4:40 PM MST
Where
Haakon County, 14.41 mi NNW of Philip
Measured
1 in hail
Reported by
Public
Coordinates
44.230, -101.790

Hail, Haakon

When
May 23, 5:00 PM MST
Where
Haakon County, 13.71 mi NNW of (Php)philip Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.240, -101.680

Hail, Haakon

When
May 23, 5:30 PM MST
Where
Haakon County, 12.25 mi NNW of (Php)philip Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.220, -101.670

Flash Flood, Haakon

When
May 23, 6:00 PM MST to 7:30 PM MST
Where
Haakon County, 9.99 mi WSW of Milesville to 9.94 mi W of Philip
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.400, -101.860

Runoff from heavy rain inundated fields and damaged several rural roads. Roads that were flooded included portions of Hilland Road, 210th Street, 227th Street, and 230th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884012, 884013, 884015, 884016, 884017, 884018, 884019, 884021, 884022, 884070.